Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 26, 2009, 9:45 PM CDT for Lyon County, Osage County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2009, 9:45 PM CDT (02:45 UTC)
- Expired
- Aug 26, 2009, 11:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:00 PM CDT | FLASH FLOOD | Emporia, KS | TWO VEHICLES STALLED IN HIGH WATER. 18TH ST. AND BURLINGAME CLOSED. 7TH ST. WEST CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270245
FFWTOP
KSC111-139-270445-
/O.NEW.KTOP.FF.W.0032.090827T0245Z-090827T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT WED AUG 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1145 PM CDT
* AT 942 PM CDT...EMERGENCY MANAGEMENT REPORTED TORRENTIAL RAINFALL
ACROSS THE CITY OF EMPORIA. SEVERAL STREETS WERE REPORTED TO BE
FLOODED IN THE CITY OF EMPORIA. RADAR INDICATES ADDITIONAL HEAVY
RAINS WILL OCCUR ACROSS THIS AREA THROUGH 11 PM CDT.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...
OLPE...
READING...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 135.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3835 9632 3858 9608 3863 9587 3847 9585
3843 9592 3843 9594 3841 9594 3825 9618
$$
OMITT1 follow-up statement
000
WGUS73 KTOP 270305
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED AUG 26 2009
KSC111-139-270445-
/O.CON.KTOP.FF.W.0032.000000T0000Z-090827T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-
1005 PM CDT WED AUG 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN LYON AND SOUTHWESTERN OSAGE COUNTIES...
AT 1002 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA. SPECIFICALLY...THE EMPORIA POLICE
DEPARTMENT REPORTED THAT SEVERAL CITY INTERSECTIONS WERE CLOSED DUE
TO HIGH WATER. AT LEAST 2 VEHICLES HAD ALSO BEEN REPORTED TO BE
STALLED IN HIGH WATER ACROSS THE CITY OF EMPORIA. ADDITIONAL HEAVY
RAINS WILL FALL ACROSS THE WARNED AREA. THE COVERAGE AND SEVERITY OF
THE FLOODING COULD INCREASE DUE TO ADDITIONAL RAINS THROUGH 11 PM
CDT.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE AND READING.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 135.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
&&
LAT...LON 3835 9632 3858 9608 3863 9587 3847 9585
3843 9592 3843 9594 3841 9594 3825 9618
$$
OMITTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:05 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 26, 6:05 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 605 PM CDT WED AUG 26 2009 .AVIATION... DIFFUSE FRONTAL BOUNDARY APPEARS TO BE LOCATED FROM NW MO THROUGH NORTHEAST KS AND INTO OK WHERE A MORE DEFINED AREA OF LOW PRESSURE WAS LOCATED. 850MB PROFILERS SUGGEST THAT THE 850MB COLD FRONT WAS LOCATED FROM NEAR MHK TOWARD PRATT KS WITH WEAK SW WINDS AHEAD OF THE BOUNDARY AT THIS TIME. WATER VAPOR LOOP SHOWS A WELL DEFINED UPPER WAVE MOVING OUT OF THE CO ROCKIES WHERE CONVECTION HAS DEVELOPED WITHIN THE LIFT AND COOLER MID LVL TEMPS. THE LIFT AND STEEPER LAPSE RATES SHOULD HELP SUPPORT ADDITIONAL CONVECTION ALONG THE SFC-850MB BOUNDARY TONIGHT. WE WILL CONTINUE TO FCST DECREASING CIGS AND PRECIP DEVELOPMENT THROUGH 06Z WITH ALL TAF SITES EXPECTED TO DROP INTO AT LEAST MVFR CIG RANGE BY 12Z THU. THE MVFR CONDS WITH SCT PRECIP WILL PERSIST THROUGH AT LEAST SOME PART OF THU MORNING AS THE UPPER LOW DRIFTS ACROSS THE AREA. A COOL/MOIST BOUNDARY LAYER SHOULD BE PRESENT THU WHICH SHOULD HELP SUPPORT LINGERING MVFR CIGS INTO MIDDAY. OMITT && .PREV DISCUSSION... THROUGH THURSDAY NIGHT... WHILE THE SHORT TERM FORECAST IS FAR FROM CUT AND DRIED...CAN SAY WITH FAIR CERTAINTY THAT MUCH OF THE REGION STANDS A FAIR CHANCE FOR SEEING PRECIPITATION OVER THE NEXT 24 HOURS WITH A COOLING TREND THEREAFTER. A WEAK...NEARLY STATIONARY BOUNDARY EXTENDED FROM NEAR SALINA TOWARD NEBRASKA CITY THIS AFTERNOON. WHILE CLOUD COVER HAS DOMINATED MUCH OF THE REGION TODAY...SOME CLEARING DID OCCUR IMMEDIATELY ALONG THE FRONT. THIS SLIGHT HEATING WILL COUPLE WITH MOISTURE POOLING AND A WEAK MID LEVEL WAVE OF ENERGY CURRENTLY OVER WESTERN KANSAS...LIKELY RESULTING IN THUNDERSTORM INITIATION THIS AFTERNOON. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN GIVEN SLOW STORM MOTION VECTORS...RELATIVELY SKINNY CAPE PROFILES...AND THE SLOW MOVING FOCUS FOR INITIATION. THE FRONT SHOULD BEGIN TO KICK TO THE SOUTHEAST AS THUNDERSTORM OUTFLOW PUSHES SOUTHEAST AND A SECONDARY MID LEVEL WAVE DROPS IN FROM THE NORTHWEST TONIGHT. THIS WILL USHER IN A COOLER AIRMASS AND NORTHWESTERLY WINDS FOR THE REMAINDER OF THE PERIOD. WILL HOLD ON TO A CHANCE FOR SHOWERS INTO THURSDAY AS MOISTURE AND ISENTROPIC UPGLIDE CONTINUE TO WRAP AROUND THE NORTHWEST SIDE OF THE UPPER LOW DURING ITS SLOW PROGRESSION INTO SOUTHWEST MISSOURI. BARJENBRUCH FRIDAY THROUGH WEDNESDAY... TRANQUIL WEATHER PATTERN FOR THE EXTENDED PORTION OF THE FORECAST. SYNOPTIC PATTERN DOMINATED BY WESTERN RIDGE AND GREAT LAKES TROUGH. THE RESULTING NORTHWEST FLOW SHOULD KEEP AREA DRY AND COOL. SOME OF THE COOLEST AIR OF THE SEASON IS IN THE EASTERN U.S. TROUGH. ALTHOUGH WE WONT SEE THE BRUNT OF THIS COOL PUSH...WILL SEE LOW DEWPOINTS AND FEW CLOUDS. THIS WILL ALLOW FOR CHILLY OVERNIGHTS AND A DECENT DIURNAL WARM UP. GFS BEGINS TO SHOW A WEAK WAVE MOVING THROUGH THE WESTERN RIDGE BY WEDNESDAY. HPC GUIDANCE WAS FOR LOW PROBABILITY PRECIPITATION CHANCES. COORDINATION WITH SURROUNDING OFFICES RESULTED IN A DRY FORECAST. AS WAVE APPEARS RATHER WEAK AND WILL HAVE DIFFICULTY TAPPING ANY MOISTURE...BELIEVE A DRY FORECAST IS THE MOST LIKELY OUTCOME AT THIS POINT. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 2:28 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 228 PM CDT WED AUG 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 228 PM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL BOUNDARY OVER PORTIONS OF CENTRAL AND NORTHEASTERN KANSAS THIS AFTERNOON...AND SLOWLY PROGRESS TO THE EAST TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE SLOW THUNDERSTORM MOVEMENT. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS... BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER EASTERN KANSAS. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Aug 26, 9:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL EMPORIA 38.40N 96.18W
08/26/2009 E0.88 INCH LYON KS EMERGENCY MNGR
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| Aug 26, 10:53 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 112 min |
| Aug 26, 11:41 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.